Time filter

Source Type

Oliveira do Hospital, Portugal

Abdelmalek M.F.,University of Florida | Abdelmalek M.F.,Duke University | Humar A.,University of Minnesota | Humar A.,University of Pittsburgh | And 12 more authors.
American Journal of Transplantation

A large prospective, open-label, randomized trial evaluated conversion from calcineurin inhibitor (CNI)- to sirolimus (SRL)-based immunosuppression for preservation of renal function in liver transplantation patients. Eligible patients received liver allografts 6-144 months previously and maintenance immunosuppression with CNI (cyclosporine or tacrolimus) since early posttransplantation. In total, 607 patients were randomized (2:1) to abrupt conversion (<24 h) from CNI to SRL (n = 393) or CNI continuation for up to 6 years (n = 214). Between-group changes in baseline-adjusted mean Cockcroft-Gault GFR at month 12 (primary efficacy end point) were not significant. The primary safety end point, noninferiority of cumulative rate of graft loss or death at 12 months, was not met (6.6% vs. 5.6% in the SRL and CNI groups, respectively). Rates of death at 12 months were not significantly different, and no true graft losses (e.g. liver transplantation) were observed during the 12-month period. At 52 weeks, SRL conversion was associated with higher rates of biopsy-confirmed acute rejection (p = 0.02) and discontinuations (p < 0.001), primarily for adverse events. Adverse events were consistent with known safety profiles. In conclusion, liver transplantation patients showed no demonstrable benefit 1 year after conversion from CNI- to SRL-based immunosuppression. Conversion from calcineurin inhibitor to sirolimus-based immunosuppression for preservation of renal function in liver transplant recipients shows no demonstrable benefit at one year. See editorial by McKenna and Trotter on page 521. © copyright 2012 The American Society of Transplantation and the American Society of Transplant Surgeons. Source

Antiphospholipid syndrome (APS) is a systemic autoimmune disorder that is characterised by the presence of antiphospholipid antibodies and a common cause of vascular thromboembolic phenomena. The management of patients with APS is currently directed to antithrombotic medications. The international therapeutic guidelines recommend oral anticoagulation with warfarin indefinitely after the first thrombotic episode. However, therapeutic guidelines lack for a minority group of patients - the patients appropriately anticoagulated with recurrent thromboembolic phenomena. The authors present a clinical report that reveals the therapeutic and diagnostic complexity of this specific group of patients. Regarding recent studies, APS has been revealed as a complex syndrome with multiple pathophysiological mechanisms previously unknown. In this context, new therapeutic approaches have been defended and empirically experienced, with potentially promising results. Source

Figueira-Coelho J.,Hospital Curry Cabrai | Pereira O.,Hospital Curry Cabrai | Picado B.,Hospital Curry Cabrai | Mendonca P.,Hospital Curry Cabrai | And 2 more authors.
Clinical Therapeutics

Background: Levofloxacin is a fluoroquinolone used globally to treat respiratory, skin, and genitourinary tract infections. It is generally well tolerated and there is a very low risk for liver injury in patients taking this antibiotic. Objective: We report an acute case of hepatitis following treatment with levofloxacin for pneumonia. Case summary: A 77-year-old white male (height, 162 cm; weight, 58 kg) with chronic bronchitis presented to the emergency department of the Hospital Curry Cabral, Lisbon, Portugal, with respiratory difficulty and productive cough. The patient had a history of chronic bronchitis, arterial hypertension, hypercholesterolemia, and benign prostatic hyperplasia, and was being treated with salmeterol 50 μg plus fluticasone 250 μg BID, and amlodipine 5 mg, simvastatin 20 mg, alfuzosin 10 mg, and finasteride 5 mg once daily. Initially, the patient refused admission and was sent home, medicated with levofloxacin 500 mg once daily (single dose) for pneumonia and acetaminophen 1 g (as needed, maximum TID) if axillary temperature exceeded 38.0°C (100.4°F). Three days later, the patient returned for a follow-up visit, and despite clinical and radiologic improvement, blood tests revealed a slight aggravation of anemia. On the seventh day of treatment with levofloxacin, the patient showed an elevation of transaminases. The temporal relation between the use of levofloxacin and the liver injury, the exclusion of other causes of hepatitis, and a compatible liver biopsy (conducted 14 days after identification of hepatitis) was consistent with the diagnosis of levofloxacin-associated hepatotoxicity. Levofloxacin treatment was stopped and the patient made a full recovery. The Naranjo Adverse Drug Reaction Probability Scale score for this association was "probable" (score 7) and the Roussel Uclaf Causality Assessment Method Scale score was "highly probable" (score 9). Unlike the 5 reported cases in the literature, this is the only case in which both a liver biopsy was performed in the course of the disease and the patient survived. Conclusion: The acute hepatitis observed in this elderly patient was probably associated with the administration of levofloxacin. © 2010 Excerpta Medica Inc. Source

Barroso E.,Hospital Curry Cabral
Annals of Surgery

It is a great honor having been elected President of the European Surgical Association. I think you were right to choose a president from Portugal. You cannot argue with the true European dimensions of our society. You demonstrate this by involving every one of its members, not only the ones from the most wealthy and developed countries. But I am not sure whether you are fully aware of the consequences of your choice. You have chosen someone who truly believes that modern general surgery walks the path of subspecialization and referral centers, striving for excellence. Copyright © 2014 by Lippincott Williams & Wilkins. Source

Reekie J.,University College London | Kosa C.,Szent LaszloHospital | Engsig F.,Rigshospitalet | Monforte A.D.,University of Milan | And 9 more authors.

BACKGROUND: In the combined antiretroviral therapy (cART) era, non-acquired immunodeficiency syndrome (AIDS)-defining malignancies account for more morbidity and mortality in human immunodeficiency virus-infected patients than AIDS-defining malignancies. However, conflicting data have been reported on the relationship between immunodeficiency and the development of some non-AIDS-defining malignancies. METHODS: A total of 14,453 patients from the prospective, multinational EuroSIDA cohort were included. Malignancies were classified as virus-related, non-virus-related epithelial, and other. The incidence of non-AIDS-defining malignancies was calculated stratified by current CD4 count. Poisson regression was used to investigate factors associated with the development of non-AIDS-defining malignancies. RESULTS: A total of 356 non-AIDS-defining malignancies occurred, with an incidence rate of 4.3 per 1000 person years of follow-up (95% confidence interval [CI], 3.8-4.7); 172 (48.3%) were virus-related, 135 (37.9%) were non-virus-related epithelial, and 49 (13.7%) were classified as other. Anal (69 cases), lung (31 cases), and melanoma (13 cases), respectively, were the most common non-AIDS-defining malignancies within each group. After adjustment, current CD4 was associated with virus-related non-AIDS-defining malignancies (incidence rate ratio [IRR], 0.81 per doubling; 95% CI, 0.75-0.88; P <.0001) and non-virus-related epithelial non-AIDS-defining malignancies (IRR, 0.84; 95% CI, 0.75-0.95; P =.004), but not with other non-AIDS-defining malignancies (IRR, 1.04; 95% CI, 0.83-1.31; P =.73). Current CD4 count was also associated with anal cancer (IRR, 0.86; 95% CI, 0.75-0.99; P =.03), Hodgkin lymphoma (n = 52; IRR, 0.83; 95% CI, 0.73-0.95; P =.005), and lung cancer (IRR, 0.76; 95% CI, 0.64-0.90; P =.0002). CONCLUSIONS: A low current CD4 count was associated with an increased incidence of certain non-AIDS-defining malignancies. Starting cART earlier to reduce the proportion of patients with a low CD4 count may decrease the rate of developing many common non-AIDS-related malignancies. A randomized trial to explore this strategy is urgently needed. © 2010 American Cancer Society. Source

Discover hidden collaborations